Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

May 22, 2016Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 6:05 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 6:05 PM CDT (23:05 UTC)
Expired
May 22, 2016, 6:45 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:22 PM CDTHAIL 0.88Wakpala, SDNICKEL HAIL COVERING THE GROUND.
May 22, 6:22 PM CDTHAIL 0.88Wakpala, SDNICKEL HAIL COVERING THE GROUND.
May 22, 6:30 PM CDTHAIL 1Wakpala, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WUUS53 KABR 222305
SVRABR
SDC021-031-129-222345-
/O.NEW.KABR.SV.W.0001.160522T2305Z-160522T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM CDT/545 PM MDT/

* AT 604 PM CDT/504 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GRAND RIVER CASINO...OR NEAR MOBRIDGE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MOBRIDGE...GRAND RIVER CASINO AND INDIAN MEMORIAL REC AREA AROUND 
  515 PM MDT. 
  WAKPALA AROUND 525 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE OAHE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4566 10024 4547 10045 4547 10065 4551 10074
      4580 10061
TIME...MOT...LOC 2304Z 207DEG 18KT 4554 10058 

HAIL...1.00IN
WIND...<50MPH
 
$$

SD
3 follow-up statements
125 
WWUS53 KABR 222316
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN MAY 22 2016

SDC021-031-129-222345-
/O.CON.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CAMPBELL SD-CORSON SD-WALWORTH SD-
616 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT/545 PM MDT/ FOR SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND
NORTHWESTERN WALWORTH COUNTIES...

AT 615 PM CDT/515 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
GRAND RIVER CASINO...OR NEAR MOBRIDGE...MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  WAKPALA AROUND 525 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE OAHE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4566 10024 4550 10048 4554 10063 4561 10068
      4580 10061
TIME...MOT...LOC 2315Z 207DEG 18KT 4559 10054 

HAIL...1.00IN
WIND...<50MPH
 
$$

SD
684 
WWUS53 KABR 222326
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM MDT SUN MAY 22 2016

SDC021-129-222335-
/O.CAN.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CAMPBELL SD-WALWORTH SD-
526 PM MDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAMPBELL AND
NORTHWESTERN WALWORTH COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
      4565 10041 4560 10043 4554 10051 4559 10062
      4580 10061
TIME...MOT...LOC 2325Z 207DEG 18KT 4564 10051 

$$

SDC031-222345-
/O.CON.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CORSON SD-
526 PM MDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL CORSON COUNTY...

AT 525 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAKPALA...OR 7
MILES NORTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL CORSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
      4565 10041 4560 10043 4554 10051 4559 10062
      4580 10061
TIME...MOT...LOC 2325Z 207DEG 18KT 4564 10051 

HAIL...1.25IN
WIND...<50MPH
 
$$

SD
956 
WWUS53 KABR 222341
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM MDT SUN MAY 22 2016

SDC031-222350-
/O.EXP.KABR.SV.W.0001.000000T0000Z-160522T2345Z/
CORSON SD-
541 PM MDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CORSON COUNTY
WILL EXPIRE AT 545 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4570 10033 4569 10032 4566 10035 4566 10039
      4565 10041 4560 10043 4554 10051 4559 10062
      4580 10061
TIME...MOT...LOC 2338Z 207DEG 18KT 4564 10051 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:54 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 22, 3:54 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
354 PM CDT SUN MAY 22 2016

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 353 PM CDT SUN MAY 22 2016

The threat for severe storms this evening through tonight will be
the main forecast concern.

A shortwave currently over northern Utah will continue tracking
towards the Northern Plains tonight. This shortwave will help
advance a surface cold front/dry line across the Dakotas tonight.
Plenty of instability and 0-6 km bulk shear will be located with
this front with strong to severe storms possible....more so for
counties along and west of the Missouri River. If individual
supercells can develop late this afternoon...then tornadoes could be
possible in south central South Dakota where slightly better 0-1 km
bulk shear will be located. That said...most CAMS suggest clusters
of storm to severe storms will be the likely scenario with large
hail and damaging winds the main threat. As storms track eastward
overnight...a strenthening LLJ should help maintain a wind and large
hail. Also...with high PWATS tonight...along with the possiblity for
training storms...locally heavy rainfall will possible tonight as
well. Thankfully flash flood guidance is fairly high due to the
recent dry weather.

Most of the convection should diminish toward Monday morning in the
eastern CWA with dry conditions possible around midday. With the
front stalling along I-29...additional thunderstorms will be
possible during the afternoon hours. The threat for severe storms
looks unlikely.

Tuesday looks mostly dry until the late afternoon hours. This is
when another shortwave will cross the region with showers and
thunderstorms possible Tuesday night for most areas. Severe storms
are not expected.

.LONG TERM...(Wednesday through Sunday)
Issued at 353 PM CDT SUN MAY 22 2016

An active pattern is expected for the long term. Broad southwest mid
level flow will keep a storm track directed at the Central/Northern
Plains for much of the time period. The period with the greatest
potential for decent/widespread rain and thunder will be late
Tuesday night and Wednesday as a strong wave propagates across the
cwa. After that...forecast details become a little muddy.  With a
frontal boundary splayed out south of the region...there will be
continued chances for pcpn most periods.  Confidence in timing...etc
is low at this point. temperatures are expected to average out near
normal for the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1217 PM CDT SUN MAY 22 2016

A mix of vfr/vfr conditions are expected through the rest of
today and tonight as a front moves east over the region. Sct
shra/tsra are expected to form again over western SD this
afternoon and evening then move east overnight. Gusty winds and
low vsby can be expected with thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 22, 4:25 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN MAY 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE
THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG
WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE
EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH
DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN.
RAINFALL TOTALS COULD TOP 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL
HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:32 PM CDTSevere Thunderstorm WarningABRCampbell46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.